Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 31, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Sep 25, 2020, 2:04 PM MDT for 4 counties in Wyoming. It took effect at Sep 26, 2020, 6:00 AM MDT. It was in force for 12 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 25, 2020, 2:04 PM MDT (20:04 UTC)
- In effect from
- Sep 26, 2020, 6:00 AM MDT
- Expired
- Sep 26, 2020, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 9:42 AM MDT | NON-TSTM WND GST 65 | 7 Ese Arlington, WY | MESONET STATION COOPER COVE. 6.9 E ARLINGTON (WYDOT). SUSTAINED WINDS 40 TO 45 MPH. |
| Sep 26, 9:56 AM MDT | NON-TSTM WND GST 69 | 7 Ese Arlington, WY | MESONET STATION COOPER COVE 6.9 E ARLINGTON (WYDOT). SUSTAINED WINDS 44 TO 48 MPH. |
| Sep 26, 10:12 AM MDT | NON-TSTM WND GST 57 | 3 Nw Elk Mountain, WY | MESONET STATION 2.9 NW ELK MOUNTAIN (WYDOT). |
| Sep 26, 10:36 AM MDT | NON-TSTM WND GST 65 | 3 Ese Elk Mountain, WY | MESONET STATION 2.5 SE ELK MOUNTAIN (WYDOT). |
| Sep 26, 10:52 AM MDT | NON-TSTM WND GST 60 | 11 Se Arlington, WY | MESONET STATION STROUSS HILL 10.7 SE ARLINGTON (WYDOT). |
| Sep 26, 10:54 AM MDT | NON-TSTM WND GST 70 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Sep 26, 11:12 AM MDT | NON-TSTM WND GST 68 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Sep 26, 11:26 AM MDT | NON-TSTM WND GST 67 | 1 Nnw Arlington, WY | MESONET STATION AT ARLINGTON (WYDOT). |
| Sep 26, 11:52 AM MDT | NON-TSTM WND GST 65 | 2 E Arlington, WY | MESONET STATION 2 EAST OF ARLINGTON (WYDOT). |
| Sep 26, 11:56 AM MDT | NON-TSTM WND GST 63 | 5 Nw Arlington, WY | MESONET STATION AT WAGONHOUND 5.5 NW ARLINGTON (WYDOT). |
| Sep 26, 11:56 AM MDT | NON-TSTM WND GST 82 | 3 Ese Elk Mountain, WY | MESONET STATION COOPER COVE 2.5 SE ELK MOUNTAIN (WYDOT). SUSTAINED WINDS OF 45 TO 50 MPH. |
| Sep 26, 12:04 PM MDT | NON-TSTM WND GST 60 | 3 Nw Arlington, WY | MESONET STATION FOOTE CREEK 2.7 NW ARLINGTON (WYDOT). |
| Sep 26, 12:53 PM MDT | NON-TSTM WND GST 60 | 2 Ne Rawlins, WY | AWOS STATION RAWLINS AIRPORT. |
| Sep 26, 1:16 PM MDT | NON-TSTM WND GST 63 | 1 Sse Bordeaux, WY | MESONET STATION BORDEAUX (WYDOT). SUSTAINED WINDS OF 41 MPH. |
| Sep 26, 4:12 PM MDT | NON-TSTM WND GST 58 | 7 Nw Elk Mountain, WY | MESONET STATION WY18 6.8 NW ELK MOUNTAIN (WYDOT). |
| Sep 26, 4:52 PM MDT | NON-TSTM WND GST 61 | 7 Ese Arlington, WY | MESONET STATION WY24 6.9 E ARLINGTON (WYDOT). |
| Sep 26, 5:46 PM MDT | NON-TSTM WND GST 58 | 7 Ese Arlington, WY | MESONET STATION WY24 6.9 E ARLINGTON (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2918 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028 WWUS75 KCYS 252004 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 204 PM MDT Fri Sep 25 2020 WYZ106-110-116-260415- /O.UPG.KCYS.HW.A.0019.200926T1200Z-200926T2100Z/ /O.NEW.KCYS.HW.W.0031.200926T1200Z-200926T2100Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 204 PM MDT Fri Sep 25 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 3 PM MDT SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills and South Laramie Range Counties. * WHEN...From 6 AM to 3 PM MDT Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for lightweight, high profile vehicles and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ WM
4 follow-up statements
374 WWUS75 KCYS 260219 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 819 PM MDT Fri Sep 25 2020 WYZ106-110-116-261200- /O.CON.KCYS.HW.W.0031.200926T1200Z-200926T2100Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 819 PM MDT Fri Sep 25 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 3 PM MDT SATURDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills and South Laramie Range. * WHEN...6 AM to 3 PM MDT Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for lightweight, high profile vehicles and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
233 WWUS75 KCYS 260857 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 257 AM MDT Sat Sep 26 2020 WYZ106-110-116-262100- /O.CON.KCYS.HW.W.0031.200926T1200Z-200926T2100Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 257 AM MDT Sat Sep 26 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills and South Laramie Range. * WHEN...6 AM to 3 PM MDT today. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for lightweight, high profile vehicles and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Braun
992 WWUS75 KCYS 262010 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 210 PM MDT Sat Sep 26 2020 WYZ106-110-116-270000- /O.EXT.KCYS.HW.W.0031.000000T0000Z-200927T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 210 PM MDT Sat Sep 26 2020 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...South Laramie Range, Central Laramie Range and Southwest Platte County and North Snowy Range Foothills Counties. * WHEN...Until 6 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for lightweight, high profile vehicles and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
399 WWUS75 KCYS 262353 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 553 PM MDT Sat Sep 26 2020 WYZ106-110-116-270100- /O.EXP.KCYS.HW.W.0031.000000T0000Z-200927T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 553 PM MDT Sat Sep 26 2020 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Sustained north to northwest winds of 20 to 30 mph with gusts to 50 mph will diminish this evening following the passage of a cold front. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Sep 25, 11:18 AM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 25, 11:18 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1118 AM MDT Fri Sep 25 2020
.SHORT TERM...(Today and tonight)
Issued at 357 AM MDT Fri Sep 25 2020
A weak cool front is passing through the region as this discussion
is being written and by daybreak, we should see westerly winds
take hold of the region. This will lead to yet another critical
fire weather day today for southeast Wyoming and the western
Nebraska Panhandle with breezy conditions and dry downsloping
winds taking hold. Have a Red Flag Warning out for all of
southeast Wyoming as conditions became more favorable for the
North Laramie Range and east-central Wyoming. Elevated fire
weather conditions will exist on the Nebraska side. Dry
conditions will continue to prevail. An Air Quality Alert is
currently out through noon today, but do expect another to be
issued this morning in collaboration with WY DEQ with continued
favorable conditions for local fires, including the Mullen Fire.
Unfortunately, the breezy conditions will continue under a well-
mixed environment tonight, with no real break expected for local
fires. Wyoming's windy season is upon us.
.LONG TERM...(Saturday through Thursday)
Issued at 357 AM MDT Fri Sep 25 2020
On that breezy note, and within the front right quadrant of the
300 mb jet, expect winds to become quite windy Saturday, with much
of the region forecast for west winds 30 to 40 mph over a
significant portion of the day, starting early in the morning and
continuing through the early afternoon. Looking for a strong cold
front to pass through from northwest to southeast around noon to 3
pm Saturday when winds turn from west to northwest and start to
diminish some. These favorable west winds have led to the issuance
of the first High Wind Watch of the season - issued for the areas
that include Bordeaux, Arlington and the I-80 Summit. Increasing
clouds over the course of the day will limit fire weather
concerns, though remain too close to call for the area along the
I-80 corridor, Cheyenne to Sidney and south to the Colorado
border. Cloud cover will also limit the days high temperatures,
for the first day of some much needed high temperature relief,
though only a few degrees. Have included a slight chance for
precipitation, though will only be a spittle, for areas along the
Pine Ridge Saturday afternoon behind the front with a somewhat
more moist, colder airmass in its wake.
By Sunday, we'll all have noticed the much cooler temperatures,
with highs only in the upper 50s across the lower elevations and
30s and 40s in the mountains. This is where that more moist
airmass comes into play with scattered showers expected Sunday,
and light snow showers expected across the peaks. Not expecting
the snow to really stick around for very long, however, after two
days of difficult fire weather conditions for area fire management
teams, the snow, any snow, should be most welcomed. However,
behind this very strong trough, a dry northwesterly flow aloft
will take hold and an upper level ridge will build slowly along
the Pacific coast. Have no included any moisture in the long term
forecast, though temperatures will remain in the 60s Monday
through the end of the week, keeping us around or just below
normal for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1118 AM MDT Fri Sep 25 2020
VFR expected at all terminals through the period. There will be
some smoke affecting the KLAR area which may reduce visibilities at
times through this evening. Some gusty winds will also affect
mainly KLAR and KRWL for much of the period with a weak front
passing across the area tonight.
&&
.FIRE WEATHER...
Issued at 357 AM MDT Fri Sep 25 2020
Critical fire weather conditions today with a Red Flag Warning
out for this afternoon under strong westerly winds and low minimum
humidities. Did expand the warning to include FWZs 301 and 302,
with conditions looking more favorable with a fast moving and
strong incoming cold front. Winds will continue overnight tonight
as the environment becomes well-mixed and the inversion becomes
quite skinny. This means that we're looking for winds to remain
strong overnight across the Mullen Fire unfortunately. The winds
never quite diminish Saturday, with sustained winds 30 to 40 mph
possible across most of southeast Wyoming and the western Nebraska
Panhandle under increasing clouds, and maybe a sprinkle or two. A
cooler airmass will follow Saturday's front with temperatures
dropping into a more seasonable temperature range for this time of
year. Thus, Sunday's light precipitation may fall as light snow
over the mountains, though any snow that falls will be short-
lived.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>310.
High Wind Watch from Saturday morning through Saturday afternoon
for WYZ106-110-116.
NE...None.
&&
SHORT TERM...AB
LONG TERM...AB
AVIATION...RE
FIRE WEATHER...ABHazardous weather outlook, Sep 25, 4:34 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 434 AM MDT Fri Sep 25 2020 WYZ101>119-261045- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 434 AM MDT Fri Sep 25 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Critical fire weather concerns across southeast Wyoming. Please refer to the latest Red Flag Warning for details. Poor air quality from wildfire smoke and haze will also continue. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Elevated fire weather conditions Saturday across the southeast Wyoming High Plains due to breezy and dry conditions. Stronger winds are possible across the wind-prone areas of southeast Wyoming. Please see the High Wind Watch for further details. Poor air quality from wildfire smoke and haze will continue. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-261045- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- 434 AM MDT Fri Sep 25 2020 This hazardous weather outlook is for portions of panhandle Nebraska and western Nebraska. .DAY ONE...TODAY AND TONIGHT Poor air quality from wildfire smoke and haze will continue over parts of the area. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Elevated fire weather conditions Saturday, mainly over the southern Panhandle. Breezy conditions are expected across the Panhandle beginning early and continuing into the afternoon. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Sep 25, 12:03 PM MDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Cheyenne WY 1203 PM MDT Fri Sep 25 2020 NEZ002-003-019>021-054-055-095-096-261800- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Harrison, and Agate 1203 PM MDT Fri Sep 25 2020 ...DEGRADED AIR QUALITY UNTIL NOON SATURDAY... WHAT...Degraded air quality from smoke from local wildfires in Wyoming and Colorado. WHERE...Sioux, Dawes, Box Butte, Scotts Bluff, Banner, Kimball, Morrill, and Cheyenne County. WHEN...Through 12 PM MDT Saturday. IMPACTS...Heavy smoke from local wildfires in Wyoming and Colorado will continue over the southern Nebraska Panhandle through at least Saturday morning. HEALTH INFORMATION...Recommended the elderly, young children, and individuals with respiratory problems avoid excessive physical exertion and minimize outdoor activities during this time. Wildfire smoke is made up of a variety of pollutants, including particulate matter and ozone, which can cause respiratory health effect. Although these people are most susceptible to health impacts, we advise that everyone should avoid prolonged exposure to poor air quality conditions. WM
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:52 AM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 10 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.